Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jun 18, 2019, 11:40 AM MDT for Lemhi County, Idaho; 7 counties in Montana. It took effect at Jun 19, 2019, 2:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2019, 11:40 AM MDT (17:40 UTC)
- In effect from
- Jun 19, 2019, 2:00 PM MDT
- Expired
- Jun 19, 2019, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233 WWUS75 KMSO 181740 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1140 AM MDT Tue Jun 18 2019 MTZ005-007-043-200300- /O.NEW.KMSO.WI.Y.0003.190619T2000Z-190620T0300Z/ Missoula/Bitterroot Valleys-Butte/Blackfoot Region- Potomac/Seeley Lake Region- 1140 AM MDT Tue Jun 18 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory, which is in effect from 2 PM to 9 PM MDT Wednesday. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * WHERE...Missoula/Bitterroot Valleys, Butte/Blackfoot Region and Potomac/Seeley Lake Region. * WHEN...From 2 PM to 9 PM MDT Wednesday. * IMPACTS...Crosswinds along I-90, from Garrison Junction to Anaconda. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. $$ IDZ009-010-200300- /O.NEW.KMSO.WI.Y.0003.190619T2000Z-190620T0300Z/ Western Lemhi County-Eastern Lemhi County- 1140 AM MDT Tue Jun 18 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY... The National Weather Service in Missoula has issued a Wind Advisory, which is in effect from 2 PM to 9 PM MDT Wednesday. * WINDS...West 25 to 35 mph with gusts up to 40 mph. * WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From 2 PM to 9 PM MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. $$ MTZ003-200300- /O.NEW.KMSO.LW.Y.0004.190619T1800Z-190620T0300Z/ Flathead/Mission Valleys- 1140 AM MDT Tue Jun 18 2019 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR FLATHEAD LAKE... The National Weather Service in Missoula has issued a Lake Wind Advisory for Flathead Lake, which is in effect from noon to 9 PM MDT Wednesday. * WINDS...West 15 to 25 mph with gusts to 35 MPH. * WHERE...Flathead/Mission Valleys. * WHEN...From noon to 9 PM MDT Wednesday. * WAVE HEIGHTS...1 to 2 feet. * IMPACTS...Winds are forecast to begin mid morning, although impacts are expected between 2 and 9pm. Expect breezy conditions with lake swells. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. && $$
1 follow-up statement
519 WWUS75 KMSO 200245 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 845 PM MDT Wed Jun 19 2019 MTZ005-007-043-200345- /O.EXP.KMSO.WI.Y.0003.000000T0000Z-190620T0300Z/ Missoula/Bitterroot Valleys-Butte/Blackfoot Region- Potomac/Seeley Lake Region- 845 PM MDT Wed Jun 19 2019 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... $$ IDZ009-010-200345- /O.EXP.KMSO.WI.Y.0003.000000T0000Z-190620T0300Z/ Western Lemhi County-Eastern Lemhi County- 845 PM MDT Wed Jun 19 2019 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... $$ MTZ003-200345- /O.EXP.KMSO.LW.Y.0004.000000T0000Z-190620T0300Z/ Flathead/Mission Valleys- 845 PM MDT Wed Jun 19 2019 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FLATHEAD LAKE... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:11 AM MDT, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 18, 3:11 AM MDT, 8 hours 29 minutes before
Area Forecast Discussion National Weather Service Missoula MT 311 AM MDT Tue Jun 18 2019 .DISCUSSION...Today will be a day of brief ridging over the northern Rockies with temperatures about 5 degrees above average for this time of year. Tomorrow, Wednesday, will bring a dry, windy cold front and usher in a cool troughing pattern that will persist for a week or two. Wednesday will be breezy to start with and very windy in the late afternoon and evening. Models continue to show late afternoon and evening winds 20 mph with gusts over 30 mph in most of the valleys of western Montana. The Missoula Valley is well aligned with the upper level winds. This combined with the direction of the front and the time of day will make winds stronger in Missoula with a couple hours of winds around 30 mph with gusts near 40 mph. Ovando, Helmville, and the Highway 200 corridor towards Roger's Pass will have similarly strong winds. Garrison Junction to Anaconda will be similar with the potential for some mountain wave winds as the front passes causing strong cross winds on Interstate 90. Butte will have winds in the mid and upper 20s in the evening. The strong winds will extend south into Lemhi county Idaho too while central Idaho and northwest Montana will generally be around 20 mph or less. Behind the cold front the upper level low pressure system will linger for a few days and cause a cool and wet Thursday and Friday. For more on the cool temperatures see the climate discussion section below. Most of the rain will occur on Friday with only the mountains of central Idaho getting more than a tenth of an inch for the whole event. Much of western Montana will pick up 0.3 to 0.5 inches of rain over a 36 hour period starting Thursday afternoon. The exception will be an area from Seeley Lake north through Kalispell and includes Glacier National Park and the Flathead National Forest. The lower elevations in this area will see 0.75 to an 1.0 inches in that same period with more in the higher elevations. The high elevations of Glacier Park will likely see 1.5 to over 2.0 inches of liquid equivalent precipitation over that 36 hour period. With snow levels dropping to around 6,000 feet Friday, some of that will fall as a wet, slushy snow at places like Logan Pass. All of this on the summer solstice, the longest day of the year! And a lot of people in western Montana might not even see the sun at all that day. Next weekend and beyond the region remains under the influence of a trough, keeping the weather unsettled with temperatures at or below average. && .AVIATION...A ridge over the area today will keep showers and thunderstorms down today with VFR conditions expected at all terminals with just high clouds. && .CLIMATE...Thursday and Friday will be much below normal for temperatures. Right now Friday looks like the coolest day with temperatures 15 to 20 degrees below normal, which is ironic since it is also the summer solstice and the longest day of the year. Looking at record cool high temperatures across the region, the most likely station to set a new record cool daily high temperature is Missoula. Records in Missoula go back to 1893, and the record coolest June 21st occurred in 2003 when the temperature only reached 56 degrees. The next coolest June 21st was in 1963 when it only reached 58. To land in the coolest 10 June 21sts in the records the maximum temperature Friday can only reach 63 degrees for Missoula. Using Kalispell to represent most of northwest Montana, the forecast high for Friday is in the mid 50s, which puts it about 10 degrees above the record cool high temperature of 44 degrees set in 1916. Kalispell has records since 1899. Butte, with a forecast high of 45 on Friday will come closer to its record cool maximum daily temperature, which is 41 also set in 1916. Butte has records back to 1899. For central Idaho it was harder to find any climate stations that have continuous records back that far. Surveying the data it looks like much of that area will be within about 5-10 degrees of record cool daily high temperatures on Friday. The current forecast for Grangeville is in the upper 50s, which would likely put them in the coolest 10 June 21sts. Grangeville has climate data for summer from 1894 through 2014, so while the record is incomplete there it is still extensive enough to put the cool temperatures in context. The coolest start to summer there was 53 degrees measured in 1948. With all this talk about how cool the afternoon temperatures will be, you may be wondering about the low temperatures. The air mass is definitely cool, but it is really the clouds and rain that will hold the temperatures down during the day. But at night they actually moderate the temperatures, so overnight lows will be near normal to a few degrees below normal. The summer solstice occurs at 8:54 AM PDT / 9:54 AM MDT on Friday, June 21st 2019 and is the longest day of the year. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:40 AM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 33 hr |
Nearby
Wind Advisories in Montana, 2019Wind Advisories in Idaho, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.